Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 25, 1996, 5:19 PM CDT for Gaines County, Texas. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1996, 5:19 PM CDT (22:19 UTC)
- Expired
- May 25, 1996, 6:10 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:20 PM CDT | Hail 1.75 | Loop, TX | |
| May 25, 5:20 PM CDT | Hail 1.75 | Loop, TX | |
| May 25, 6:00 PM CDT | Hail 1.75 | Loop, TX | |
| May 25, 6:15 PM CDT | Thunderstorm Wind 50 | Loop, TX | |
| May 25, 6:20 PM CDT | Thunderstorm Wind 57 | Loop, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 252219 TORMAF TXC165-252310- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 519 PM CDT SAT MAY 25 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 610 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...NORTHERN GAINES COUNTY AT 518 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 31 MILES WEST OF LAMESA OR 17 MILES SOUTHWEST OF ASHMORE MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ASHMORE. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. $$ MURDOCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 10:27 AM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, May 25, 10:27 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1027 AM CDT SAT MAY 25 1996 OBVIOUS THAT CHANGES ARE OCCURRING THIS MORNING WITH HIGH DEW POINTS AND LOW CLOUDS. STRONG BOUNDARY LAYER FLOW CONTINUES TO PUMP IN MOISTURE...WOULD EXPECT AFTERNOON SURFACE DEW POINTS TO STAY IN MID 60S AT MAF FOR FIRST TIME THIS SEASON. IMPRESSIVE PARAMETERS BOTH DYNAMICALLY AND THERMODYNAMICALLY FOR THIS AFTERNOON AND EVENING. CAPPING INVERSION SLIGHTLY STRENGTHENED IN PAST 24 HOURS AND WITHOUT DYNAMIC SUPPORT WOULD BE DIFFICULT TO BREAK WITH EXPECTED HIGH TEMPS. COOLER MID LEVEL TEMPS AT ELP...BUT LITTLE ADVECTION OR MOVEMENT OF THAT COOLER AIR THIS DIRECTION. CUU BALLOON TOOK A SIESTA...SO HARD TO TELL WHAT KIND OF 700 MB TEMPS WILL BE ADVECTING INTO REGION. SPEED MAX COMING INTO AREA ACROSS MEXICO SHOULD AID IN LIFT AND MAYBE SLIGHT COOLING ALOFT. THINKING THAT CAP WILL ONLY DELAY THE ONSET OF STORMS AND WILL NOT PREVENT THEM ALL TtOGETHER. MOISTURE PRESENTLY AS FAR WEST AS MRF...THINK THAT IT WILL STAY PRETTY CLOSE TO MOUNTAINS...BUT WILL MIX OUT AT MRF. CNM 93 10 MAF 89 20 MRF 90 10 P07 90 20 MATHEWS
In the hours before
Special weather statement, May 25, 11:30 AM CDT, 5 hours 49 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-260500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1130 AM CDT (1030 AM MDT) SAT MAY 25 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A STRONG UPPER-LEVEL STORM SYSTEM LOCATED OVER THE SOUTHWESTERN UNITED STATES WILL BEGIN TO MOVE EAST TODAY TOWARD WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR LATE THIS AFTERNOON AND EARLY EVENING AS THIS UPPER-LEVEL DISTURBANCE INTERACTS WITH A VERY UNSTABLE AIRMASS IN PLACE OVER THE OUTLOOK AREA. AREAS EAST OF THE MOUNTAINS OF TEXAS AND NEW MEXICO WILL MOST LIKELY BE AFFECTED BY THIS THUNDERSTORM ACTIVITY TODAY. DUE TO THE HIGHLY UNSTABLE AIRMASS PRESENT AND THE WIND PROFILE IN THE ATMOSPHERE...ANY THUNDERSTORMS THAT DO DEVELOP HAVE A GOOD CHANCE OF BECOMING SEVERE WITH LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND ISOLATED TORNADOES POSSIBLE. PEOPLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. LISTEN TO RADIO...TV...OR NOAA WEATHER RADIO FOR LATER STATEMENTS...WATCHES OR WARNINGS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MEAD
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:34 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 46 min |
| May 25, 4:13 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| May 25, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| May 25, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 35 min |
| May 25, 6:11 PM CDT | Tornado Warning | MAF | Gaines | 34 min |
| May 25, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 62 min |
| May 25, 6:41 PM CDT | Tornado Warning | MAF | Dawson | 64 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.